Woman With Extreme Eczema Makes Incredible Recovery After Ditching Steroid Cream And Showers

0 Shares
Woman With Extreme Eczema Makes Incredible Recovery After Ditching Steroid Cream And ShowersMedia Drum World

For 24-year-old Holly Broome, eczema has had a major impact on her life; causing her to ‘shed vast layers of skin’ during her worst flare-ups.

Advertisements

The graphic designer, from London, was diagnosed with the skin condition as a newborn, which worsened in 2017 during a period of intense personal stress. After seeking help from her GP, Holly was simply told her eczema wasn’t ‘that bad’ and advised to moisturise more and try a stronger topical steroid.

However, Holly’s eczema became worse and worse, to the point where she would ooze yellow pus from her damaged skin. Her flaking became so extreme that her boyfriend had to vacuum their apartment every single day.

Advertisements

You can find out more about Holly’s story here:

Feeling as if her suffering has been ‘dismissed’ by her GP, Holly set about trying to tackle her ‘wildfire’ rash as best she could. She tried the steroid cream Eumovate, only for it to cease working after a few months.

After trying various prescriptions of steroids and antibiotics she found they all failed to work for more than a couple of months. By 2018, topical steroids no longer worked for her at all.

Holly said:

Advertisements

My skin was getting worse. The rash on my back started spreading like wildfire onto my torso, all up my arms and onto my face – somewhere that hadn’t been affected since I was little.

I struggled to get out of bed in the morning, my skin oozed fluid all over the bed sheets, I was flaking, and my skin felt hot to touch.

skin careMedia Drum World

Holly was suffering from topical steroid addiction (TSA) – uncontrollable eczema which becomes resistant to topical steroid creams.

After reading about the condition in the Eczema Diet book, Holly decided to stop using any type of steroids at all:

While reading the Eczema Diet book, I came across a term I’d never heard before. That was TSW. I found horrifying images of people whose skin was unlike anything I’d seen before.

Initially I was in denial… I used steroids as the doctors instructed so I couldn’t be that addicted to them.

skin careMedia Drum World

When topical steroid medication is stopped, the TSA sufferer will reportedly experience topical steroid withdrawal (TSW), with symptoms which include burning, itching and swollen skin as well as and oozing pus.

Advertisements

Holly experienced severe withdrawal symptoms including soreness and pain while showering. She was even forced to move back to her family’s Gloucestershire home so she could use their bath.

Holly said:

I stopped using any kind of steroid in April 2018. Over the next month my skin deteriorated rapidly. I could no longer sleep at night due to night sweats and the constant itch that moved around my body.

I shed vast layers of skin every night and my boyfriend had to hoover the flat every day, as well as the bed every time I slept in it.

Underneath the layers of the skin that were peeling off wasn’t new skin, it was raw, damaged skin that oozed a yellow liquid.

skin careMedia Drum World

In June 2018, Holly began no moisture therapy (NMT), a treatment which involves avoiding any types of moisture in a bid to help the skin produce moisture of its own.

Although she had not been ‘cured’, Holly finally feels in control of her condition, and is now campaigning to stop doctors dishing out steroid creams ‘like sweets’:

TSW isn’t currently recognised in the UK but there’s a massive online community of people suffering from this condition,

Currently, steroids are handed out like sweets with little instruction on how to use them properly or when to stop.

The aim is to campaign to get the prescription of topical steroids more controlled and to get topical steroid addiction diagnosed and treated properly.

Holly – who feels doctors are reluctant to advocate for TSW – has since helped start an awareness-raising campaign with other TSW sufferers, called Scratch That.

skin careMedia Drum World

A British Skin Foundation dermatologist made the following statement:

There is growing evidence that topical steroid withdrawal is genuine problem for some patients. But topical steroid withdrawal needs to be distinguished from patients who have atopic eczema which is undertreated, and which is flaring when patients stop using their anti-inflammatory ointments.

Also there are some patients who have a lot of anxiety about using steroid ointments (steroid phobia). Patients who do experience topical steroid withdrawal describe how awful living with this problem is, as it affects their skin, general and psychological health’

You can support Holly’s Scratch That campaign here.

If you have a story you want to tell send it to UNILAD via [email protected]